Early Toxicity from Combined Modality Treatment
Radiotherapy causes early toxicity by killing (either through apoptosis, necrosis, mitotic catastrophe or senescence) the stem cells which repopulate surface layers of tissues (eg the skin, gut, oral mucosa). Many of the drugs used for combined modality treatments have deleterious effects on these epithelial stem cells. Combination of both treatments may therefore lead to increased rates of early toxicity.
Examples of this toxicity include:
- Combination of cisplatin and radiotherapy may lead to increased toxicity in the oral mucosa and the skin with head and neck treatment
- Combination of fluorouracil and radiotherapy may lead to increased gastrointestinal toxicity (diarrhoea) with abdominal and pelvic treatments.
Early toxicity is seen with most combined modality treatments due to the combined detrimental effect on rapidly dividing cells.
Late Toxicity from Combined Modality Treatment
Unlike early effects which are mostly due to death of epithelial stem cells, late toxicity arises from insufficient DNA repair as much as from total dose. Chemotherapeutic agents that affect cellular repair are therefore more likely to lead to increased rates of late effects. Alternatively, some chemotherapy agents may attack specific tissues within the body.
Examples of late toxicity hazards include:
- Combination of cisplatin and radiotherapy may lead to increased rates of late toxicity in numerous tissues, given the effect cisplatin has on reducing effectiveness of double strand break repair
- Combination of gemcitabine and radiotherapy may cause long term problems due to the impaired cellular repair when gemcitabine is present.
- Combination of bleomycin and radiotherapy leads to increased rates of lung toxicity due to additive effects in lung fibrosis and pneumonitis.